Arkansas, 2022

Flooding in Arkansas, March 22 to 31, 2022

March 22 to 31, 2022 · NWS LZK · 8 events in 8 counties and zones

Heavy rainfall combined with wet antecedent conditions resulted in flooding along portions of the Ouachita, Saline, Fourche LaFave, White, and Cache Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rainfall combined with wet antecedent conditions resulted in flooding along portions of the Ouachita, Saline, Fourche LaFave, White, and Cache Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 22, 11:12 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 22, 11:12 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1212 PM CDT Tue Mar 22 2022

.UPDATE...
Updated the Aviation Discussion for the 18Z TAF cycle.

&&

.AVIATION...
Widespread RA with embedded TS over the east half of the forecast
area is slowly diminishing and moving east. CIGS are rising
across the forecast area but VSBYS generally remain in the MVFR
catetory. A cold front will enter western AR this afternoon and
push eastward through the TAF period with southeast winds becoming
southwest then westward. IFR/MVFR CIGS to prevail across much of
the forecast area from 00Z this evening through 15Z Wednesday
morning.

&&

.PREV DISCUSSION...(ISSUED 609 AM CDT Tue Mar 22 2022)
DISCUSSION...

Updated to include the 12Z aviation discussion below...

AVIATION...

Widespread SHRA and some TSRA continue for most terminals this
morning...with MVFR conditions noted at least occasionally.
Expect this trend to continue this morning...before the precip
exits to the east this afternoon. Some improvements may be
seen...though CIGs may drop back into MVFR levels overnight. Some
precip may still be possible across the north overnight
tonight...but coverage is too low to mention within TAF at this
time.

PREV DISCUSSION...(ISSUED 336 AM CDT Tue Mar 22 2022)

SHORT TERM...Today Through Wednesday Night

Widespread SHRA/TSRA continue across much of the ERN 2/3rds of the
CWA early this Tue morning as moisture continues to stream north
over AR in intense SW flow aloft. Strongest convection looks to
remain across the far S and SERN counties through this
morning...with less intense convection further NW behind the leading
edge of precip. However..areas of heavy rainfall will remain
possible generally across the SRN and SERN counties through this
afternoon as convection continues to lift north over the areas.
Expect precip to begin shifting east by late this afternoon as the
shortwave trough axis lifts ENE over the state...pushing most of the
energy east of AR.

The flash flood threat will continue for the SRN into SERN counties
as moisture spreads north into these areas through this afternoon.
While these areas have been in a precip deficit for a few months
now...the rain-rates should be high enough...and with some training
potential expected...to see the flash flood threat remain. Rainfall
amounts of 2 to 4 inches are possible in these areas through this
afternoon. Expect the flash flood threat to decrease by this evening
as the moisture and energy move away from AR.

Even with the majority of the upper level energy and moisture
exiting to the E/NE by this evening...the parent upper low will
remain slowly meandering over the central CONUS...with upper waves
rotating SE back over portions of AR. This will keep at least some
chances for some rain for portions of the CWA through the rest of
the short term period...though overall coverage will remain more
isolated in nature. Latest data suggests mainly the NRN counties
seeing this addition precip...but if an upper impulse moves a bit
further south...the potential for precip will also do so. Temps will
also remain cooler through the short term than in previous
days...with today mainly due to cloud cover and widespread
precip...and for Wed due to the colder air wrapping SE into the
state. In fact...temps may be cold enough Wed night to see some
wintry precip mix with rain in the higher terrain of the Ozarks. The
warming trend will not return until beyond the short term
period...as well as drier conditions.

LONG TERM...Thursday Through Monday

A slow moving upper low will be over the Midwest to begin the long
term period with an upper ridge over the western U.S. This upper low
will move into the Great Lakes Friday and to New England Saturday.
The western ridge moves into the Plains Sunday and Monday.

A cold front will move through eastern Arkansas Thursday with light
rain showers mainly in far north Arkansas. High pressure moves into
the state Friday and a weak cold front will move through the state
Saturday with no precipitation expected. High pressure returns for
Sunday. Surface low pressure will approach from the Plains Monday.
Below normal temperatures are expected Thursday, then a warming
trend begins Friday.

&&

.LZK Watches/Warnings/Advisories...
Flood Watch until 1 PM CDT this afternoon FOR Arkansas-Bradley-
Calhoun-Clark-Cleveland-Dallas-Desha-Drew-Garland-Grant-Hot
Spring-Jefferson-Lincoln-Lonoke-Monroe-Montgomery-Ouachita-Pike-
Prairie-Pulaski-Saline-Woodruff.

&&

Short Term...19 / Long Term...53
Aviation...19
Hazardous weather outlook, Mar 22, 2:46 AM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
346 AM CDT Tue Mar 22 2022

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-231000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
346 AM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue through early this
afternoon as a strong storm system moves through the region. The
overall threat for strong to severe thunderstorms will be more
limited...mainly this morning across far southeast sections of the
state. Some small hail and gusty winds could be seen in these
areas this morning...with maybe an isolated severe thunderstorm
remaining possible.

Otherwise...the primary hazard through early this afternoon will
be the potential for heavy rainfall...and possible flash flooding
as a result. The southeast half to third of the state will be most
likely to see heavier rainfall. Rainfall amounts of 2 to 4 inches
are possible across far southern and southeast portions of the
area before the precipitation exits later this afternoon.

By this evening and overnight...the threat for hazardous weather
will become low.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Some light wintry weather could be seen in the higher terrain of
the Ozarks Wednesday night into early Thursday morning.
However...the threat for seeing any impacts from this wintry
weather looks low at this time.

Otherwise...No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, Mar 22, 9:15 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1015 AM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     FLASH FLOOD      2 ESE MEMORIAL FIELD AI 34.47N 93.07W
03/22/2022                   GARLAND            AR   LAW ENFORCEMENT

            HOT SPRINGS POLICE DEPARTMENT REPORTED
            APPROXIMATELY A FOOT OF WATER OVER MARTIN
            LUTHER KING BYPASS ROAD IN BETWEEN HIGDON
            FERRY AND CENTRAL AVE.

&&

DC
Local storm report, Mar 22, 10:24 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1124 AM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            4 SSE HAGLER            34.20N 91.49W
03/22/2022                   ARKANSAS           AR   PUBLIC

            THE ARKANSAS DEPARTMENT OF TRANSPORTATION
            CLOSED PORTIONS OF HIGHWAYS 11 AND 343 JUST
            TO THE SOUTHEAST OF BAYOU METO.

&&

DC
Special weather statement, Mar 22, 12:16 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Little Rock AR
116 PM CDT Tue Mar 22 2022

ARZ032-043>047-055>057-221915-
Pulaski AR-Grant AR-Monroe AR-Lonoke AR-Arkansas AR-Prairie AR-
Saline AR-Faulkner AR-Jefferson AR-
116 PM CDT Tue Mar 22 2022

...A strong mid-level low pressure system has developed leaving a
narrow corridor of strong winds near and behind the edge of
departing precipitation moving east away from Central Arkansas.
These winds will impact portions of Prairie, Lonoke, northeastern
Grant, southeastern Faulkner, northwestern Monroe, northern
Jefferson, southeastern Saline, Pulaski and northwestern Arkansas
Counties through 215 PM CDT...

At 109 PM CDT, surface observation stations and National Weather
Service meteorologists observed strong winds of 25 to 30 mph,
gusting to 40 mph or slightly higher at times across Pulaski County.
Pulaski County officials have reported some small trees blown over
roadways, likely due to the combination of extremely saturated soils
and the strong winds of 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Several observations across Pulaski County

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Little Rock...                    North Little Rock...
Conway...                         Sherwood...
Jacksonville...                   Cabot...
West Little Rock...               Maumelle...
Bryant...                         Downtown Little Rock...
Stuttgart...                      Lonoke...
Des Arc...                        Hazen...
De Valls Bluff...                 North Little Rock Airport...
Little Rock AFB...                Southwest Little Rock...
Ward...                           Vilonia...

This includes the following highways...
 Interstate 30 between mile markers 122 and 142.
 Interstate 40 between mile markers 127 and 204.
 Interstate 430 between mile markers 1 and 12.
 Interstate 530 between mile markers 1 and 27.
 Interstate 630 between mile markers 1 and 7.
 Interstate 440 between mile markers 1 and 14.
 US Highway 67 between mile markers 1 and 25.

LAT...LON 3409 9135 3445 9256 3510 9242 3509 9212
      3507 9212 3508 9201 3502 9188 3506 9169
      3502 9161 3503 9158 3508 9158 3505 9137
TIME...MOT...LOC 1809Z 273DEG 55KT 3478 9238

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cavanaugh

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Saline

When
March 22, 12:30 PM CST to March 23, 6:30 AM CST
Where
Saline County, 1.11 mi WSW of Benton Saline Co Arp to 2.24 mi WSW of Benton Saline Co Arp
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.567, -92.619

Heavy rain brought minor river flooding to the Saline River at Benton.

Flood, Lawrence

When
March 22, 4:15 PM CST to March 31, 11:59 PM CST
Where
Lawrence County, 0.17 mi NW of Black Rock to 0.34 mi NNE of Black Rock
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.102, -91.102

Heavy rain brought minor river flooding to the Black River at Black Rock. This point remained above flood stage through March.

Flood, Clark

When
March 22, 5:00 PM CST to March 23, 1:00 PM CST
Where
Clark County, 1.17 mi E of Arkadelphia to 1.47 mi ENE of Arkadelphia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.123, -93.050

Heavy rain brought minor river flooding to the Ouachita River at Arkadelphia.

Flood, Perry

When
March 23, 3:30 PM CST to March 24, 9:00 PM CST
Where
Perry County, 1.95 mi SW of Houston to 1.51 mi SW of Houston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.008, -92.721

Heavy rain brought minor river flooding to the Saline River at Benton.

Flood, Ouachita

When
March 24, 2:00 AM CST to March 28, 9:15 AM CST
Where
Ouachita County, 1.23 mi NNE of Camden to 1.09 mi NNE of Camden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.597, -92.826

Heavy rain brought minor river flooding to the Ouachita River at Camden.

Flood, Calhoun

When
March 24, 7:30 AM CST to March 31, 11:59 PM CST
Where
Calhoun County, 5.76 mi SW of Artesian to 7.55 mi WSW of Artesian
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.347, -92.547

Heavy rain brought minor river flooding to the Ouachita River at Thatcher Lock and Dam. This point remained above flood stage through the remainder of the month.

Flood, Prairie

When
March 24, 8:00 PM CST to March 31, 11:59 PM CST
Where
Prairie County, 0.88 mi NNE of Des Arc to 0.59 mi NNE of Des Arc
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.982, -91.496

Heavy rain brought minor river flooding to the White River at Des Arc. This point remained above flood stage through the remainder of the month.

Flood, Woodruff

When
March 25, 5:15 PM CST to March 31, 11:59 PM CST
Where
Woodruff County, 1.15 mi WNW of Riverside to 0.32 mi NNE of Riverside
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.285, -91.249

Heavy rain brought minor river flooding to the Cache River at Patterson. This point remained above flood stage through March.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015543, 1015546, 1015531, 1015545, 1015540, 1015537, 1015547, 1015549.